Montana, 2018

Blizzard in Montana, January 1 to 2, 2018

January 1 to 2, 2018 · NWS TFX · 3 events in 1 county or zone

Strong winds developed along the Rocky Mountain Front after a fresh snowfall leading to ground blizzard conditions, especially along the Highway 2 corridor from Browning to the East Glacier area. While the impacts of the blizzard conditions were over a smaller area, it did cause significant impacts, especially to travel.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong winds developed along the Rocky Mountain Front after a fresh snowfall leading to ground blizzard conditions, especially along the Highway 2 corridor from Browning to the East Glacier area. While the impacts of the blizzard conditions were over a smaller area, it did cause significant impacts, especially to travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 1, 3:21 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 1, 3:21 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
321 PM MST Mon Jan 1 2018

.SYNOPSIS...
An upper level ridge of high pressure is slowly rebuilding over
the Pacific Northwest. As a result warmer temperatures will slowly
move back into North Central and Southwest MT over the next few
days. It will likely take until Friday before the warm air moves
into the entire region. There is a small chance for a passing snow
shower later this week over the western mountains, while most
areas will not have a chance for snow showers until the weekend.

&&

.DISCUSSION...
Tonight through Monday...The main weather feature will be an upper
level ridge of high pressure trying to build over the Pacific
Northwest over the next few days. As the ridge builds, warmer air
is expected to move into the region. However, I have delayed on
how fast the warm air moves into the Plains of North Central MT,
along with the Helena/Bozeman valleys. It will take a few days for
the warmer air to move into these regions, especially up in the
Havre/Harlem areas. Breezy west winds are expected tonight, and
that will help mix down some warmer air, but not everyone will mix
out. Some blowing snow will develop over the Rocky Mountain Front
out into the Cut Bank area, thus the blowing snow advisory will
continue. Wind chills are meeting criteria in a few locations, but
not widespread enough at this time to issue a highlight. Later in
the week, a few upper level disturbances will move southward
through the northwest flow aloft. A few snow showers will pass
through the region, with the best chance for snow over the Rocky
Mountain Front through Friday. For next weekend, the disturbance
could be a bit stronger, possibly spreading the chance for shower
showers further east out over the region. National Blend models
also indicate a cooling trend next weekend. Brusda

&&

.AVIATION...
Updated 2230Z.
Other than some passing high clouds later tonight, expect VFR
conditions to prevail across the region through the period.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF -15  14  12  28 /   0   0   0  10
CTB -21  24  16  30 /   0   0   0  10
HLN  -8  15   7  24 /   0   0   0  10
BZN  -3  17   3  25 /   0   0   0  10
WEY  -6  21  -4  26 /   0   0   0  10
DLN   7  29  13  34 /   0   0   0  10
HVR -25   6   2  18 /   0   0   0   0
LWT  -9  18  16  30 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Tuesday Eastern
Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jan 1, 2:24 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
224 PM MST Mon Jan 1 2018

MTZ011-045-047-020000-
Hill-Liberty-Blaine-
Including the cities of Havre, Rocky Boy, Chester, Joplin,
Lothair, Whitlash, Chinook, Lloyd, Zurich, Harlem, Hogeland,
Hays, and Lodge Pole
224 PM MST Mon Jan 1 2018

West winds between 10 and 15 mph are creating wind chill values of
30 below to 40 below zero across portions of Liberty, Hill and
Blaine counties. The winds should diminish early this evening,
subsiding the wind chills a bit. Remember, frostbite can occur in
less than 30 minutes with the current wind chills.

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, North Rocky Mountain Front

When
January 1, 6:00 PM MST to January 2, 10:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Law Enforcement

Browning Police Department reports whiteout conditions with numerous accidents, including vehicles in ditches. Travel is very difficult. Wind gusts up to 56 mph occurring at this time. Several roads have been closed in the area.

Blizzard, North Rocky Mountain Front

When
January 1, 7:00 PM MST to January 2, 10:30 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Department of Highways

Numerous road closures due to significant blowing and drifting of snow. Road closures included sections of Highways 89, 444, and 2 from Marias Pass to Browning.

Blizzard, North Rocky Mountain Front

When
January 1, 9:00 PM MST to January 2, 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
State Official

Montana DES reports that the Blackfeet Tribal Reservation's EOC has been stood up for wind events with blowing and drifting snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726213, 726219, 726222.